The client is a 34-year-old Pakistani female who moved to the United States in her late teens/early 20s. She is currently in an “arranged” marriage (her husband was selected for her since she was 9 years old). She presents to your office today following a 21 day hospitalization for what was diagnosed as “brief psychotic disorder.” She was given this diagnosis as her symptoms have persisted for less than 1 month.
Prior to admission, she was reporting visions of Allah, and over the course of a week, she believed that she was the prophet Mohammad. She believed that she would deliver the world from sin. Her husband became concerned about her behavior to the point that he was afraid of leaving their 4 children with her. One evening, she was “out of control” which resulted in his calling the police and her subsequent admission to an inpatient psych unit.
During today’s assessment, she appears quite calm, and insists that the entire incident was “blown out of proportion.” She denies that she believed herself to be the prophet Mohammad and states that her husband was just out to get her because he never loved her and wanted an “American wife” instead of her. She tells you that she knows this because the television is telling her so.
She currently weighs 140 lbs, and is 5’ 5”
Client reports that her mood is “good.” She denies auditory/visual hallucinations, but believes that the television does talk to her. She believes that Allah sends her messages through the TV. At times throughout the clinical interview, she becomes hostile towards the PMHNP, but then calms down.
You reviewed her hospital records and find that she has been medically worked up by a physician who reported her to be in overall good health. Lab studies were all within normal limits.
Client admits that she stopped taking her Risperdal about a week after she got out of the hospital because she thinks her husband is going to poison her so that he can marry an American woman.
MENTAL STATUS EXAM
The client is alert, oriented to person, place, time, and event. She is dressed appropriately for the weather and time of year. She demonstrates no noteworthy mannerisms, gestures, or tics. Her speech is slow and at times, interrupted by periods of silence. Self-reported mood is euthymic. Affect constricted. Although the client denies visual or auditory hallucinations, she appears to be “listening” to something. Delusional and paranoid thought processes as described, above. Insight and judgment are impaired. She is currently denying suicidal or homicidal ideation.
The PMHNP administers the PANSS which reveals the following scores:
-40 for the positive symptoms scale
-20 for the negative symptom scale
-60 for general psychopathology scale
Diagnosis: Schizophrenia, paranoid type
Decision Point One
Start Invega Sustenna 234 mg intramuscular X1 followed by 156 mg intramuscular on day 4 and monthly thereafter
RESULTS OF DECISION POINT ONE
Client returns to clinic in four weeks
A decrease in PANSS score of 25% is noted at this visit
Client seems to be tolerating medication
Client’s husband has made sure she makes her appointments for injections (one thus far)
Client has noted a 2 pound weight gain but it does not seem to be an important point for her
Client complains of injection site pain telling the PMHNP that she has trouble siting for a few hours after the injections and doesn’t like having to walk around for such a long period of time
Decision Point Two
Continue same decision made but instruct administering nurse to begin injections into the deltoid at this visit and moving forward
RESULTS OF DECISION POINT TWO
Client returns to clinic in four weeks
Client’s PANNS has reduced by a total of 50% from the initiation of Invega sustenna
When questioned about injection site pain, client states it is much better in the arm
Client’s weight has increased by an additional 2.5 pounds (total of 4.5 pounds in a 2 month period). She is somewhat bothered by the weight gain and is afraid that her husband does not like it. He is not present at this visit as she brought herself
Client likes how she feels on the Invega Sustenna but is wondering if there is another drug like it that would not cause the weight gain
Decision Point Three
Continue with the Invega Sustenna. Counsel client on the fact that weight gain from Invega Sustenna is not as much as what other drugs with similar efficacy can cause. Make appointment with a dietician and an exercise physiologist. Follow up in one month
Guidance to Student
Weight gain can occur with Invega Sustenna. It is modest in nature and can be controlled with proper nutrition and exercise. It is always a good idea to try and control a client’s weight through consultation with a dietician and exercise physiologist (life coach) before switching to another agent when a product is showing efficacy for at least 6 months.
Abilify Maintena is a good option for someone who has good response to abilify oral. Remember that Abilify does not bind to the D2 receptor for a great period of time (such as Invega) and can be less affective in certain individuals. Also, remember that akathisia can be a possible side effect. Once an IM long acting medication is given, the effects of the drug (both efficacious and untoward effects) can be maintained for a long duration (up to a month or longer). Tolerability and efficacy should be established with oral medication first before administering the first injection. Also a disadvantage to Abilify Maintena is a 2-week overlap of oral therapy is required due to effective blood levels lagging behind the induction dose.
Qsymia is a weight loss medication that is a combination of Phenteramine and Topiramate. It is only indicated to treat obesity. This client’s BMI (28.9 kg/M2) does not fit the definition of obesity (BMI >30 Kg/M2- Following from CDC website: Class 1: BMI of 30 to < 35, Class 2: BMI of 35 to < 40, Class 3: BMI of 40 or higher. Class 3 obesity is sometimes categorized as “extreme” or “severe” obesity). There are two things wrong with this therapy option. First, there are only a few occasions where add-on therapy to treat a side effect is acceptable and weight gain is not one of those scenarios. Secondly, Phenteramine has a lot of cardiovascular toxicities (such as elevated BP, HR, increased workload on the heart